Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Can some painkillers delay healing?

Posted by Ellen J. on 5/21/02 at 09:56 (084756)

Hi,
I recently read two different articles on the internet that stated that some painkillers can delay healing of Plantar Fasciitis. One of them stated that because Aspirin-like substances thin the blood, they can increase micro-bleeding at the site of the injury.
The other article stated that painkillers can delay healing but didn't go into specifics. My guess might be that if the pain is dulled, then a person might do too much on their feet, thus delaying healing because the pain isn't there to tell them when they should lay off their feet. Yet another article stated that the doctor (who wrote the article) treated patients with a substance that I had personally never heard of. If anyone is curious I can go back and find out what that substance is.
Any opinions out there?
Ellen
PS. I'm still on anti-histamines only, and my feet are getting better and better. I think they have an anti-inflammatory effect without the blood thinning effect.

Re: PS to my last note

Ellen J. on 5/21/02 at 10:02 (084757)

Regarding my last note, the substance I had never heard of is Alindronte. The doctor supposedly treated his/her patients with 10mg/day for 3 months, stating that it was an unconventional treatment. Am curious about that, but not ready to try anything different since what I'm doing is working for me (so far).
Ellen

Re: Sorry! I misspelled it--trying again....

Ellen J. on 5/21/02 at 10:03 (084758)

The correct spelling is Alindronate. Sorry to clog the message board with 'PS notes'.

Re: Can some painkillers delay healing?

RACHAEL T. on 5/21/02 at 10:40 (084763)

What anti-histamine are you taking?
I am curious - as I've taken anti histamines & didn't see any major difference.....but maybe didn't take them long enough.

Re: Can some painkillers delay healing?

BrianG on 5/21/02 at 15:10 (084785)

Hi Ellen,

I'd have to agree with you that taking pain meds may lead to an increase in pain, if someone increases their activity due to the decrease of pain. If someone has come to the point where they can no longer function, because of the chronic pain, I do believe it's time to speak with a doctor about pain meds. It's up to the patient to protect their feet if they do begin taking pain meds. It's sort of a catch 22 situation. I'm just grateful the meds are available, when needed.

BrianG

Re: Rachael's note

Ellen J. on 5/21/02 at 18:33 (084798)

Hi Rachael,
I'm currently taking Chlor-Trimeton 12 hr. My feet are improving due to staying out of athletic shoes but I am taking the antihistamines to reduce the inflammation that comes from overdoing or other mistakes. It seems to be about the same benefit as painrelievers when it comes to reducing inflammation (for me, anyway), but I don't know if it's my imagination or not. They are not pain relievers, just histamine blockers that supposedly keep the tissues from swelling so much in response to stress or allergens, etc. If someone knowlegeable out there can give a better explanation I would love to hear it.
Sounds like you are starting to get better and I'm so glad!
Ellen

Re: Brian's note

Ellen J. on 5/21/02 at 18:40 (084799)

Hi Brian,
I agree--I took painkillers as a method of reducing inflammation (wasn't after the pain-killing effect) and then had a bad reaction to Celebrex so I stopped. I then thought I would experiment with the anti-histamines after a doctor said my feet have a high histamine response to stresses on the feet. Since what I was really after was the anti-inflammatory effect I hoped I could get that from the anti-histamines without the pain killing effects of aspirin, etc. Also, long term use of some pain killers is hard on the kidneys. It seems the anti-histamines are working but I have no scientific basis for my experiment--just a layperson's guess.
There definitely is a good place for real painkillers in those people who have chronic pain and they are great for that.
Ellen

Re: Some can damage organs, others dont

BrianG on 5/21/02 at 23:17 (084827)

Hi Ellen,

Just a quick note on kidney, stomach damage, etc. Some of the lower powered pain meds (for acute pain) contain asprin and Tylanol, which can hurt you. The long acting pain meds for chronic pain do not have any of these additives. They contain pure pain med, nothing else (except filler). It really is a personal decision, based on your tolerance to the pain.

Regards
BrianG

Re: Thanks, Brian

Ellen J. on 5/22/02 at 08:26 (084843)

Thanks for letting us know about the different options. I am lucky because I don't need pain meds anymore--just something to keep inflammation down until I heal. It's good to know that some of the pain meds out there don't cause kidney problems with long term use, and it seems that if someone is going to be on something for a long time they might want to look into which ones are the safest.
Ellen

Re: PS to my last note

Ellen J. on 5/21/02 at 10:02 (084757)

Regarding my last note, the substance I had never heard of is Alindronte. The doctor supposedly treated his/her patients with 10mg/day for 3 months, stating that it was an unconventional treatment. Am curious about that, but not ready to try anything different since what I'm doing is working for me (so far).
Ellen

Re: Sorry! I misspelled it--trying again....

Ellen J. on 5/21/02 at 10:03 (084758)

The correct spelling is Alindronate. Sorry to clog the message board with 'PS notes'.

Re: Can some painkillers delay healing?

RACHAEL T. on 5/21/02 at 10:40 (084763)

What anti-histamine are you taking?
I am curious - as I've taken anti histamines & didn't see any major difference.....but maybe didn't take them long enough.

Re: Can some painkillers delay healing?

BrianG on 5/21/02 at 15:10 (084785)

Hi Ellen,

I'd have to agree with you that taking pain meds may lead to an increase in pain, if someone increases their activity due to the decrease of pain. If someone has come to the point where they can no longer function, because of the chronic pain, I do believe it's time to speak with a doctor about pain meds. It's up to the patient to protect their feet if they do begin taking pain meds. It's sort of a catch 22 situation. I'm just grateful the meds are available, when needed.

BrianG

Re: Rachael's note

Ellen J. on 5/21/02 at 18:33 (084798)

Hi Rachael,
I'm currently taking Chlor-Trimeton 12 hr. My feet are improving due to staying out of athletic shoes but I am taking the antihistamines to reduce the inflammation that comes from overdoing or other mistakes. It seems to be about the same benefit as painrelievers when it comes to reducing inflammation (for me, anyway), but I don't know if it's my imagination or not. They are not pain relievers, just histamine blockers that supposedly keep the tissues from swelling so much in response to stress or allergens, etc. If someone knowlegeable out there can give a better explanation I would love to hear it.
Sounds like you are starting to get better and I'm so glad!
Ellen

Re: Brian's note

Ellen J. on 5/21/02 at 18:40 (084799)

Hi Brian,
I agree--I took painkillers as a method of reducing inflammation (wasn't after the pain-killing effect) and then had a bad reaction to Celebrex so I stopped. I then thought I would experiment with the anti-histamines after a doctor said my feet have a high histamine response to stresses on the feet. Since what I was really after was the anti-inflammatory effect I hoped I could get that from the anti-histamines without the pain killing effects of aspirin, etc. Also, long term use of some pain killers is hard on the kidneys. It seems the anti-histamines are working but I have no scientific basis for my experiment--just a layperson's guess.
There definitely is a good place for real painkillers in those people who have chronic pain and they are great for that.
Ellen

Re: Some can damage organs, others dont

BrianG on 5/21/02 at 23:17 (084827)

Hi Ellen,

Just a quick note on kidney, stomach damage, etc. Some of the lower powered pain meds (for acute pain) contain asprin and Tylanol, which can hurt you. The long acting pain meds for chronic pain do not have any of these additives. They contain pure pain med, nothing else (except filler). It really is a personal decision, based on your tolerance to the pain.

Regards
BrianG

Re: Thanks, Brian

Ellen J. on 5/22/02 at 08:26 (084843)

Thanks for letting us know about the different options. I am lucky because I don't need pain meds anymore--just something to keep inflammation down until I heal. It's good to know that some of the pain meds out there don't cause kidney problems with long term use, and it seems that if someone is going to be on something for a long time they might want to look into which ones are the safest.
Ellen